Oregon, 2011

Heavy Snow in Oregon, February 28, 2011

February 28, 2011 · NWS PDT · 2 events in 2 counties and zones

A strong cold front brought heavy snow in the mountain areas. Snowfall amounts reported in inches included 3 miles southwest of Lyle (8), 3 miles southwest of Rowena (9), Tollgate (10), and 3 miles north northeast of Bingham Springs (11).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong cold front brought heavy snow in the mountain areas. Snowfall amounts reported in inches included 3 miles southwest of Lyle (8), 3 miles southwest of Rowena (9), Tollgate (10), and 3 miles north northeast of Bingham Springs (11).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 28, 4:00 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 4:00 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
400 AM PST MON FEB 28 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...VERY ACTIVE WEATHER
PATTERN CONTINUES AS A POWERFUL STORM SYSTEM SPINS OFF THE BRITISH
COLUMBIA COAST. STRONG JET STREAM IS OVER THE AREA AND WILL PERSIST
THROUGH THE DAY. AS MIXING OCCURS THIS MORNING INTO THE EARLY
AFTERNOON EXPECT WINDS TO INCREASE. NUMEROUS WIND ADVISORIES AND
HIGH WIND WARNINGS ARE IN EFFECT THROUGH 3 PM TODAY. SOME OF THE
ADVISORIES MAY NEED UPGRADING IN OREGON SO THE SITUATION WILL NEED
TO BE MONITORED CLOSELY THROUGH THE MORNING. THE NEXT ISSUE IS THE
SNOW ACROSS THE NORTHEAST MOUNTAINS...A FRONTAL BOUNDARY WILL SAG
SOUTHWARD ACROSS THE REGION BRINGING SUBSTANTIAL QPF AND SNOW TO THE
ELEVATIONS ABOVE 3500 FEET. THERE ARE SOME DIFFERENCES IN THE MODELS
ON THE PLACEMENT OF THE HEAVIEST PRECIPITATION BUT IT DOES APPEAR
THAT THE NORTHERN BLUE MOUNTAINS WILL SEE ENOUGH SNOW FOR WARNING
CRITERIA. THUS WINTER STORM WARNINGS WILL BE POSTED SHORTLY. WILL
ALSO ISSUE A WINTER WEATHER ADVISORY FOR WALLOWA COUNTY. OTHERWISE
HEAVY SNOWS ARE POSSIBLE ALONG THE CASCADE CREST WERE ADVISORIES AND
WARNINGS ARE IN EFFECT. PRECIPITATION WILL BE CONFINED TO MOSTLY
WASHINGTON BY TUESDAY NIGHT AS THE BOUNDARY LIFTS NORTHWARD AS A
WARM FRONT. 78

.LONG TERM...WEDNESDAY THROUGH SUNDAY. A PERSISTENT UPPER LEVEL LOW
OVER THE NORTHEAST PACIFIC WILL CONTINUE TO IMPACT THE WEATHER
ACROSS WASHINGTON AND OREGON THROUGH THE WEEKEND. SEVERAL SYSTEMS
WILL ROTATE AROUND THE SOUTHEASTERN PORTION OF THIS LOW AND ACROSS
THE PACIFIC NORTHWEST. THIS WILL BRING PERIODS OF RAIN AND MOUNTAIN
SNOW. THE FIRST SIGNIFICANT SYSTEM WILL BE ON WEDNESDAY WHEN A
FAIRLY DEEP SURFACE LOW PRESSURE SYSTEM MOVES ALONG THE ORE/WASH
COAST. THIS WILL PRODUCE WINDY CONDITIONS WITH MOSTLY RAIN AS THE
AIRMASS WILL BE WARM WITH HIGHER SNOW LEVELS. FOR THURSDAY AND
FRIDAY EXPECT WEAKER SYSTEMS MOVING THROUGH IN THE SOUTHWEST FLOW
ALOFT WITH RAIN AND MOUNTAIN SNOW AT TIMES. MODELS AGREE ANOTHER
STRONGER LOW WILL IMPACT THE REGION BY THE WEEKEND. TEMPERATURES
REMAIN CLOSE TO NORMAL WITH HIGHS IN THE 40S TO LOWER 50S.    94

&&

.AVIATION...12Z TAFS. WINDY CONDITIONS WILL CONTINUE AT THE TAF
SITES TODAY. EXPECT SOUTH SOUTHWEST WINDS 20-40KT WITH SOME HIGHER
GUSTS POSSIBLE. THESE STRONG WINDS WILL AFFECT ALL SITES EXCEPT KDLS
WHICH IS SHELTERED FROM SSW WINDS. WINDS WILL DIMINISH THIS EVENING
AND OVERNIGHT. A FRONTAL SYSTEM WILL BE MOVING SLOWLY ACROSS THE
REGION FROM THE NORTHWEST TODAY. THIS WILL BRING A PERIOD OF RAIN
WITH LOWER CEILINGS. THIS COULD PRODUCE SOME MVFR CONDITIONS AT
TIMES.  94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  34  47  35 /  60  60  50  40
ALW  51  35  49  35 /  60  50  60  50
PSC  52  34  48  36 /  50  40  50  50
YKM  49  27  45  31 /  60  40  50  70
HRI  53  33  49  34 /  60  50  50  40
ELN  45  25  42  29 /  60  40  50  80
RDM  45  29  46  28 /  60  60  50  30
LGD  42  34  43  35 /  60  70  50  50
GCD  42  30  46  30 /  50  70  40  40
DLS  48  33  43  34 /  70  50  60  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON PST TUESDAY
     ORZ050.

     WIND ADVISORY UNTIL 3 PM PST THIS AFTERNOON
     ORZ042-044-049-050-507>509.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON PST TUESDAY
     ORZ503.

     WINTER STORM WARNING FROM NOON TODAY TO NOON PST TUESDAY ORZ502.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON PST TUESDAY
     ORZ509.

WA...WIND ADVISORY UNTIL 3 PM PST THIS AFTERNOON WAZ029.

     WINTER STORM WARNING FROM NOON TODAY TO NOON PST TUESDAY WAZ030.

     HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON WAZ027-028-521.

     WINTER STORM WARNING UNTIL 7 PM PST THIS EVENING WAZ520.

&&

THREAT INDEX
TODAY : RED
TUESDAY : YELLOW
WEDNESDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/94/94
Hazardous weather outlook, Feb 28, 5:02 AM PST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
502 AM PST MON FEB 28 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
502 AM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON

STRONG WIND
     SIMCOE HIGHLANDS, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON

A WINTER STORM WILL BRING HEAVY SNOWS AND STRONG WINDS TO A WIDE
AREA OF CENTRAL AND NORTHEAST OREGON AND SOUTHEAST WASHINGTON
TODAY AND TONIGHT. NUMEROUS WARNINGS AND ADVISORIES ARE IN EFFECT.
PLEASE REFER TO THE LATEST PDXNPWPDT AND PDXWSWPDT PRODUCTS FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW TUESDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
     OREGON CASCADES, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

HEAVY SNOW WILL BE POSSIBLE THROUGH AT LEAST MIDDAY TUESDAY FOR
THE NORTHEAST MOUNTAINS AND OREGON CASCADE REGION BEFORE TAPERING
OFF. WARNINGS AND ADVISORIES WILL CONTINUE THROUGH TUESDAY MORNING
FOR MUCH OF THESE AREAS. PLEASE REFER TO THE LATEST PDXWSWPDT FOR
MORE DETAILS.

SEVERAL STORM SYSTEMS WILL IMPACT THE REGION THE REMAINDER OF THE
WEEK WITH WINDY CONDITIONS...MOUNTAIN SNOWS AND VALLEY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Feb 28, 3:01 AM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
301 AM PST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 10 NNW BENTON CITY      46.39N 119.59W
02/27/2011  M100 MPH         BENTON             WA   MESONET

            81G100 AT RATTLESNAKE MTN.

0330 PM     NON-TSTM WND GST 8 NW WEST RICHLAND      46.39N 119.54W
02/27/2011  M58.00 MPH       BENTON             WA   MESONET

            41G58 HANFORD MESONET

0345 PM     NON-TSTM WND GST 15 W BASIN CITY         46.60N 119.46W
02/27/2011  M62.00 MPH       BENTON             WA   MESONET

            46G62 HANFORD MESONET

1000 PM     NON-TSTM WND GST 14 NNW WEST RICHLAND    46.49N 119.55W
02/27/2011  M59.00 MPH       BENTON             WA   MESONET

            33G59 HANFORD MESONET

1046 PM     NON-TSTM WND GST 3 N JOSEPH              45.39N 117.23W
02/27/2011  M64.00 MPH       WALLOWA            OR   MESONET

            35G64

&&

MVESCIO
Local storm report, Feb 28, 5:51 AM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
551 AM PST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST 15 W BASIN CITY         46.60N 119.46W
02/28/2011  E63.00 MPH       BENTON             WA   MESONET

            G63 MPH AT GABLE MTN. HANFORD MESONET

0500 AM     NON-TSTM WND GST 14 NNW WEST RICHLAND    46.49N 119.55W
02/28/2011  E58.00 MPH       BENTON             WA   MESONET

            G58 AT HANFORD ARMY LOOP MESONET SITE.

&&

MVESCIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Central Oregon

When
February 28, 7:30 AM PST to 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
Trained Spotter

Heavy Snow, Northern Blue Mountains

When
February 28, 2:00 PM PST to 11:59 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279498, 279499.